Alert archive / Wyoming / High Wind Watches in 2017

High Wind Watch 8, NWS Cheyenne, WY

February 18, 2017Albany County, Laramie County, Platte County, Wyoming

NWS Cheyenne, WY issued this high wind watch at Feb 18, 2017, 7:12 PM MST for Albany County, Laramie County, Platte County, Wyoming. It took effect at Feb 19, 2017, 8:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 18, 2017, 7:12 PM MST (02:12 UTC)
In effect from
Feb 19, 2017, 8:00 PM MST
Expired
Feb 19, 2017, 1:30 PM MST
In force
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 66 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 2.2 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2017-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2825 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

840 
WWUS75 KCYS 190212
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
712 PM MST Sat Feb 18 2017

...High Wind Watch For The Bordeaux and South Laramie Range Areas
Sunday Night Into Monday...

WYZ106-116-117-191200-
/O.NEW.KCYS.HW.A.0008.170220T0300Z-170221T0000Z/
Central Laramie Range and Southwest Platte County-
South Laramie Range-South Laramie Range Foothills-
Including the cities of Bordeaux, Buford, Pumpkin Vine, Vedauwoo,
Whitaker, Federal, and Horse Creek
712 PM MST Sat Feb 18 2017

...HIGH WIND WATCH IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY
AFTERNOON...

The National Weather Service in Cheyenne has issued a High Wind
Watch, which is in effect from Sunday evening through Monday
afternoon. 

* TIMING...Sunday Evening Through Monday Afternoon

* WINDS...West at 35 to 45 MPH Sustained With Gusts to 60 MPH.

* IMPACTS...Mainly to transportation. Light Weight and High 
Profile vehicles traveling on Interstate 25 between Cheyenne and
Wheatland and Interstate 80 between Cheyenne and Laramie Stand 
a heightened risk of blowoff or blowover. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
2 follow-up statements
827 
WWUS75 KCYS 190911
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
211 AM MST Sun Feb 19 2017

WYZ110-192200-
/O.NEW.KCYS.HW.A.0009.170221T0400Z-170221T1900Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
211 AM MST Sun Feb 19 2017

...HIGH WIND WATCH IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY
MORNING...

The National Weather Service in Cheyenne has issued a High Wind
Watch, which is in effect from Monday evening through Tuesday
morning. 

* TIMING...Monday evening through Tuesday morning.

* WINDS...Southwest between 35 to 45 MPH sustained with gusts over
  60 MPH possible. 

* IMPACTS...Mainly to transportation. Light Weight and High
  Profile vehicles traveling on Interstate 80 between Cheyenne and
  Rawlins have a heightened risk of blowovers and travel
  difficulty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

WYZ106-116-117-192200-
/O.CON.KCYS.HW.A.0008.170220T0300Z-170221T0000Z/
Central Laramie Range and Southwest Platte County-
South Laramie Range-South Laramie Range Foothills-
Including the cities of Bordeaux, Buford, Pumpkin Vine, Vedauwoo,
Whitaker, Federal, and Horse Creek
211 AM MST Sun Feb 19 2017

...HIGH WIND WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
MONDAY AFTERNOON...

* TIMING...Sunday Evening Through Monday Afternoon

* WINDS...West at 35 to 45 MPH Sustained With Gusts to 60 MPH.

* IMPACTS...Mainly to transportation. Light Weight and High
  Profile vehicles traveling on Interstate 25 between Cheyenne and
  Wheatland and Interstate 80 between Cheyenne and Laramie have a
  heightened risk of blowover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
930 
WWUS75 KCYS 192030
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
130 PM MST Sun Feb 19 2017

...Strong winds through Tuesday morning across wind
prone locations...

.The passage of a cold front tonight and strong
gradients aloft and at the surface will produce the
possibility of strong winds across wind prone 
locations through Tuesday morning.

WYZ106-116-117-201200-
/O.UPG.KCYS.HW.A.0008.170220T0300Z-170221T0000Z/
/O.NEW.KCYS.HW.W.0011.170220T0300Z-170221T0000Z/
/O.EXA.KCYS.HW.A.0009.170221T0400Z-170221T1900Z/
Central Laramie Range and Southwest Platte County-
South Laramie Range-South Laramie Range Foothills-
Including the cities of Bordeaux, Buford, Pumpkin Vine, Vedauwoo,
Whitaker, Federal, and Horse Creek
130 PM MST Sun Feb 19 2017

...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 5 PM MST
MONDAY...
...HIGH WIND WATCH IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY
MORNING...

The National Weather Service in Cheyenne has issued a High Wind
Warning, which is in effect from 8 PM this evening to 5 PM MST
Monday. A High Wind Watch has also been issued. This High Wind
Watch is in effect from Monday evening through Tuesday morning.

* TIMING...High wind warning from 8 pm tonight to 5 pm Monday.
  High wind watch from 9 pm Monday evening to noon Tuesday.

* WINDS...West at 35 to 45 MPH sustained with gusts to 60 MPH.

* IMPACTS...Mainly to transportation. Light Weight and High 
  Profile vehicles traveling on Interstate 25 between Cheyenne 
  and Wheatland and Interstate 80 between Cheyenne and Laramie 
  have a heightened risk of blowover. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

WYZ110-201200-
/O.CON.KCYS.HW.A.0009.170221T0400Z-170221T1900Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
130 PM MST Sun Feb 19 2017

...HIGH WIND WATCH REMAINS IN EFFECT FROM MONDAY EVENING THROUGH
TUESDAY MORNING...

* TIMING...9 pm Monday through noon Tuesday.

* WINDS...Southwest between 35 to 45 MPH sustained with gusts 
  over 60 MPH possible. 

* IMPACTS...Mainly to transportation. Light Weight and High
  Profile vehicles traveling on Interstate 80 have a heightened 
  risk of blowovers and travel difficulty. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

RUBIN

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Feb 18, 3:20 PM MST, 3 hours 52 minutes earlier.

Area forecast discussion, Feb 18, 3:20 PM MST, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
320 PM MST Sat Feb 18 2017

.SHORT TERM...(This evening through Monday)
Issued at 220 PM MST Sat Feb 18 2017

The very warm February will continue through early next week.
Highs today have climbed into the upper 50s and 60s to the east of
the Laramie Range, this is around 20 degrees above normal for mid
February. The weather will remain rather quiet through tomorrow
afternoon with occasional mid to high lvl clouds streaming into
the region from the south. Temps tomorrow will be very similar to
today and generally light south to southwesterly winds will
prevail. Upper level low over the Southwestern United States will
weaken and lift northeastward into Colorado by Sunday night.
Increasing 700-500 mb moisture combined with weak dynamics will
cause at least a slight chance of of rain/snow showers over much
of the CWA by late aftn into the evening. Snow accumulations
across the Sierra Madre and Snowy Ranges will be generally less
than 4 inches owing to the progressive nature of the upper level
shortwave trough.

Still expecting winds to increase by Sunday night across southeast
WY as the sfc trough moves eastward into the western Nebraska
Panhandle and the llvl gradient comes up. The 12Z GFS shows the
strongest llvl gradient and winds aloft. It is interesting that
the 850 mb CAG-CPR gradient off the 12Z GFS has come down from
previous runs (60-65 meters compared to 80 meters yesterday). The
12Z NAM only shows 40 meters for the 850 mb CAG-CPR gradient,
quite the difference. With uncertainty on how the southern stream
shortwave merges with the upper wave moving across WY, decided to
hold off on any High Wind Watches at this point. It will
definitely be something that future shifts will have to consider
across the wind prone areas. With good mixing during the day on
Monday, winds will remain elevated even as winds aloft come down
some through the aftn.

.LONG TERM...(Monday night through Saturday)
Issued at 220 PM MST Sat Feb 18 2017

Monday night/Tuesday...Another quite mild day on tap Tuesday with
brisk zonal flow aloft and surface lee troughing producing downslope
warming west winds. Maximum temperatures well into the 60s to lower
70s east of I-25 based on thicknesses and 700 mb temperatures. May
see near high wind criteria winds across our wind prone locations
based on low and mid level gradients.

Wednesday...Southwest flow aloft strengthens with falling heights
suggesting a cooler day, through still with above normal
temperatures. With moist flow aloft, will see scattered showers
develop in the afternoon along and west of I-25, and north of a
Wheatland to Scottsbluff line.

Thursday...Models continue to show a progressive shortwave trough
and strong cold front advancing across our forecast area, and with
adequate low and mid level moisture, will see scattered to
widespread coverage of precipitation mainly in the form of snow.
Much colder temperatures in the wake of the cold front.

Friday...Progressive pattern aloft continues with a transitory ridge
aloft moving overhead. Low level upslope winds will continue with
surface high pressure residing across the plains states to our east
and with 700 mb temperatures near -14 Celsius, high temperatures
will be at or below freezing at most locations. Mostly dry
conditions expected due to minimal low and mid level moisture.

Saturday...Fast zonal flow aloft continues with a slow warming trend
developing based on thicknesses and 700 mb temperature trends. Aside
from a few orographic snow showers over the Snowy and Sierra Madre
Ranges, it looks dry with mostly dry low and mid levels.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 318 PM MST Sat Feb 18 2017

Wyoming TAFS...VFR, except MVFR at Rawlins from 09Z to 15Z.
Winds gusting 20 to 30 knots after 15Z Sunday.

Nebraska TAFS...VFR. Wind gusts to 20 knots after 15Z Sunday.

&&

.FIRE WEATHER...
Issued at 220 PM MST Sat Feb 18 2017

Minimal fire weather concerns through early next week. West to
northwest winds will be breezy to windy on Monday and Tuesday.
Some locations to the east of the Laramie Range will see minimum
afternoon humidity values drop to around 20 percent by early next
week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...ZF
LONG TERM...RUBIN
AVIATION...RUBIN
FIRE WEATHER...ZF
Hazardous weather outlook, Feb 18, 3:55 AM MST, 15 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
355 AM MST Sat Feb 18 2017

WYZ103>106-109>118-191100-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
355 AM MST Sat Feb 18 2017

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Windy conditions are possible especially in the wind prone areas
later Sunday night...then more likely Monday night into Tuesday.
A low pressure system may then bring some snow to the area mainly
on Thursday.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-119-191100-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-East Platte County-Goshen County-
East Laramie County-
355 AM MST Sat Feb 18 2017

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A low pressure system may then bring some snow to the area mainly
on Thursday.

.Spotter information statement...

Spotter activation will not be needed.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 19, 2:11 AM MSTHigh Wind WatchCYSAlbany, Carbon, Converse, Goshen, Laramie, Niobrara and 1 more33 hr
Feb 19, 1:30 PM MSTHigh Wind WarningCYSAlbany, Carbon, Converse, Goshen, Laramie, Niobrara and 1 more49 hr

Nearby

High Wind Watches in Wyoming, 2017Every high wind watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.